Depro-Provera Osteoporosis Risk Factor

Depro-Provera Osteoporosis cause.  Sometimes drugs have unintended side effect.  Depro-Provera is one of them.

The drug, which consists of a twice yearly injection for women of child bearing age,  has proven to be an effective preventative of pregnancy - especially among younger women and others who a less likely to use other contraceptive methods consistently.

The drug's injection twice a year IS an effective and convenient method of birth control.  It does prevent pregnancy. ( It may also be prescribed for endometriosis and for the treatment of certain types of cancer.) 

BUT for all its convenience and its effectiveness in preventing pregnancy, the drug  IS a risk factor for developing serious bone loss!

As early as 2005  Health Canada issued a release on the danger this drug poses for your bones.   And in their release Health Canada stated that the longer you used this drug, the greater the risk to your bones.

Some health care providers do not mention this risk with their clients/patients.  For a time, the drug had not been  listed among the drugs posing Osteoporosis risk.But now we know it is.

Women should discuss the  Canadian public health advisory with their health care providers - especially if they have any of the other risk factors for Osteoporosis.

If you are going to speak with your health care provider about the bone loss side effect of this drug, you may find it helpful to print out the Abstract and/or the full article of this study that documents the problem. Go to:  Medroxyprogesterone acetate (Depo-Provera) and bone mineral density loss

If after considering the risks,  you and your health care provider do decide to use Depo-Provera,  I hope you will follow the guidance of Health Canada that states: "Patients should talk to their doctor about how to reduce the risk of low bone mineral density, and about calcium and vitamin D intake. Patients should be aware that monitoring of bone mineral density with a bone test may be recommended for some users of Depo-Provera."

Depro-Provera Osteoporosis : Sources of Information

1. Depro-Provera users face increased Osteoporosis risk: Health Canada. Written by: ALYSSA SCHWARTZ. See: Depro-Provera Osteoporosis Risk

2. Eric Wolltoton, Medroxyprogesterone acetate (Depo-Provera) and bone mineral density loss

3. Abbey B. Berenson, Mahbubur Rahman, Carmen Radecki Breitkopf, Lian X. Bi. Effects of Depot Medroxyprogesterone Acetate and 20 μg Oral Contraceptives on Bone Mineral Density

Read about other Causes of Bone loss

There are many natural treatments that will increase your bone density